Hail, Harlan
- When
- April 6, 11:24 PM CST
- Where
- Harlan County, Ragan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.320, -99.280
From the late evening of Saturday the 6th into the early morning of Sunday the 7th, a smattering of strong to marginally-severe elevated thunderstorms flared up within a north-south corridor over the heart of South Central Nebraska, promoting a few instances of penny to quarter size hail. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
From the late evening of Saturday the 6th into the early morning of Sunday the 7th, a smattering of strong to marginally-severe elevated thunderstorms flared up within a north-south corridor over the heart of South Central Nebraska, promoting a few instances of penny to quarter size hail. Mainly between midnight-3 a.m. CDT, quarter size hail was reported in or near Ragan, Naponee, Franklin and Wood River. This fairly unexpected (albeit minor) severe weather event was driven in the mid-upper levels by the passage of a low-amplitude shortwave trough. However, the initial, non-severe storms that developed around sunset on the 6th in far western local counties (such as Dawson) were largely tied to a weak surface trough axis. Over the next several hours, this initial activity slowly drifted east, increasing in coverage and gradually intensifying in localized pockets, producing the aforementioned hail. Overall, this was a fairly marginal severe weather environment, with mesoscale parameters featuring only 500-1000 J/kg of most-unstable CAPE and no more than 30 knots of deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 6, 5:37 PM CST, 5 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 637 PM CDT Sat Apr 6 2019 .SHORT TERM...(This evening through Sunday) Issued at 338 PM CDT Sat Apr 6 2019 Aloft: RAP dynamic tropopause analyses showed fairly zonal flow over the CONUS. An elongated weak trof was moving thru the Wrn USA and extended from MT-AZ. A shrtwv trof preceded it from CO-OK. This trof was lifting NE and will cross KS/NEB tonight. Meanwhile...the Wrn trof will cont E cross the CWA tomorrow AM with low-amplitude WNW flow after 17Z. Surface: A modified continental polar air mass was over the Cntrl Plns as the rgn was between two fronts. The polar front was stationary over the Nrn Plns while the subtropical front was stationary thru the Gulf Coast states to TX. A lee trof was to the W and extended from MT-NM. This trof will move E acrs the CWA tonight while part of the front over the Nrn Plns will drop S. This front will move thru tomorrow AM with very weak high pres moving over NEB/KS after 17Z. Rest of this afternoon: temps have climbed into the 70s with dwpts in the mid-upr 40s. This has resulted in modest instability with SBCAPE 500-750 J/kg. However...0-6 km shear was very weak (15-19 kt). Given that this combination will result in only weak updrafts...we'll lower potential threats in the HWO down to a max of dime size hail and G40. Expect sct shwrs/tstms to cont blossoming this afternoon...mainly from cntrl KS into Ern NEB...where dwpts are well into the 50s. The Wrn edge of this activity will probably affect areas E of Hwy 281. Elsewhere...can't rule out an isolated shwr and possibly some rumbles of thunder. Tonight: CAMs cont to indicate a narrow line of sct shwrs/tstms will form from CBK-MCK-BBW around 00Z. This line is then fcst to drift E into and acrs parts of the CWA. The 18Z NAM nest suggests far less shwr/tstm coverage than the 19Z HRRR. That's why POPs are pretty low (mainly a chc). Skies will clear from the W after midnight...mainly W of Hwy 281. Used consensus of short-term guidance for lows. Sun: Clearing trend will cont E of Hwy 281 thru mid-mrng... leaving sunny skies the rest of the day. Could see a few diurnal stratocu develop. Windy...espcly thru early afternoon. NW winds will gust up to 35 mph. Used Superblend for highs with a nudge toward mdl 2m temps. 70-75F. .LONG TERM...(Sunday night through Saturday) Issued at 338 PM CDT Sat Apr 6 2019 Pattern: a major pattern change is in the offing. The global mdls and ensemble means conts to advertise a longwave trof developing over the Wrn USA. The look over the E Pac will be similar to what occurred in Feb and early Mar...with a high-over-low config between AK and HI. That means odds will favor cooler than normal temps...with a couple days of much colder than normal. Some snow will be possible as well. Aloft: Low-amplitude WNW flow will cont into Mon. Tue the ridge over the Wrn USA will arrive as a deep trof moves in off the Pac. This is the trof that will initiate the pattern change. It will advance thru the Wrn USA Tue night and induce lee cyclogenesis over CO Wed. The low will move acrs NEB Wed night into Thu. As that low lifts into the upr Midwest Fri...another low will dive down the W coast into the Desert SW. Heights will rise here as a shrtwv ridge moves over the CWA Fri-Sat...but that next low will be on our doorstep by Sat. Surface: A weak low and cool front will come out of the Nrn Rckys Sun night and cross the CWA Mon. This front will become stationary acrs from the NEB panhandle SE acrs KS Tue. The thermal gradient along this front will tighten as lee cyclogenesis occurs over CO Tue. There are minor diffs in where this low tracks acrs NEB or KS Wed that have tremendous impacts on the fcst. Interestingly...the GFS/EC tracks have flipped compared to prvs days. The GFS runs are now over NEB while the last 2 EC runs are over KS. That could make the diff btwn highs in the 70s/80s Wed or highs in the 40s over parts of the CWA. The CWA will be in the cold sector Thu as this low moves away. Weak high pres should briefly move overhead Fri and possibly linger into Sat. Temps: Much warmer than normal Mon-Tue with widespread 70s with low 80s from Cambridge-Plainville. Wed-Fri do not take our fcst verbatim. There is significant mdl uncertainty. What you are seeing is a blend of multiple mdls with vastly differing solutions. It is almost a certainty that Thu-Sat will be much colder than what we are advertising...espcly if/where any snow accumulates. Precip: We know a big/deep low will be moving thru Wed-Thu...but with all the mdl uncertainty on its future location...it's difficult to provide much detail that's worth anything. For now we can provide possible scenarios: 1) There will probably be no shwr/tstm activity in the warm sector. This system will advect a significant cap/EML from the Desert SW. All of the precip with this system (at least while it's over the Plns) will be on the cold side of the warm and cold fronts. 2) Light rain (and more likely drzl) will struggle to form over S-cntrl NEB Wed while a raging blzd will be on-going from the Sandhills back into the NEB panhandle. This area of deformation hvy snow would then move into the CWA Wed night into Thu...with blzd conds probable. This scenario would result in some parts of the CWA measuring svrl inches of snow with significant drifting and severe blowing snow. 3) Sct shwrs/tstms develop Wed eve with steady rain/snow moving in from Wrn NEB and NW KS Wed night into Thu. Most likely any rain would change to snow. Can't rule out just snow moving in. This too could result in accumulating snow. These are preliminary thoughts and they could be significantly altered. There are probably other scenarios not mentioned. Other things we will need to watch... Wind: There is potential for high winds (sustained around 40 mph with gusts at or above 58 mph). Fire Wx: If the warmer/more N GFS scenario unfolds...can envision Red Flag Warnings being needed. We will need to check on status of fuels. Severe tstms: can't be completely ruled out in the further N scenario...but we would still be dealing with a significant cap that could mitigate the risk of svr tstms. Needless to say...there is potential for multiple hazards with this mid-wk storm. Cont to closely monitor fcsts and be prepared to take any necessary precautions. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 630 PM CDT Sat Apr 6 2019 VFR conditions are expected through the period but there will be a chance for a -TSRA through much of the overnight hours...with strong northwesterly winds developing across the local area after daybreak Sunday. This evening...expect a line of showers and thunderstorms to develop west of the terminals...slowly tracking each and reaching KEAR by around 07/03Z. These should dissipate by the very late overnight hours...with skies beginning to clear behind the associated front around daybreak. Thereafter winds will increase behind the front...gusting to near 30KTS out of the northwest for much of the late morning through early afternoon hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Kelley LONG TERM...Kelley AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 830 PM CDT Sat Apr 6 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 080130- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 830 PM CDT Sat Apr 6 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A chance of non severe thunderstorms is possible across the entire outlook area this evening and into the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A strong storm system will move across the area Wednesday and Thursday. Accumulating snow...high winds...a few thunderstorms... and increased danger of wildfires could occur with this system. .SPOTTER INFORMATION STATEMENT... Spotters...while activation will not occur through this evening... please relay any reports of hail or strong thunderstorm wind gusts to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Special Weather Statement
National Weather Service Hastings NE
1113 PM CDT SAT APR 6 2019
NEZ073-083-070445-
Phelps NE-Harlan NE-
1113 PM CDT SAT APR 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PHELPS AND
NORTHEASTERN HARLAN COUNTIES UNTIL 1145 PM CDT...
At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holdrege, moving southeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Holdrege, Atlanta, Huntley and Ragan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4045 9934 4033 9918 4022 9918 4015 9936
4037 9949
TIME...MOT...LOC 0413Z 325DEG 15KT 4037 9937
FaySpecial Weather Statement
National Weather Service Hastings NE
1124 PM CDT SAT APR 6 2019
NEZ073-070500-
Phelps NE-
1124 PM CDT SAT APR 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHELPS COUNTY UNTIL
MIDNIGHT CDT...
At 1124 PM CDT, Doppler radar was tracking a strong thunderstorm over
Loomis, or 7 miles west of Holdrege, moving southeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Holdrege, Loomis and Atlanta.
LAT...LON 4058 9947 4035 9919 4035 9951 4046 9964
4048 9964
TIME...MOT...LOC 0424Z 324DEG 8KT 4047 9951
RossiSpecial Weather Statement National Weather Service Hastings NE 1137 PM CDT SAT APR 6 2019 NEZ084-070515- Franklin NE- 1137 PM CDT SAT APR 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRANKLIN COUNTY UNTIL 1215 AM CDT... At 1137 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Bloomington, or 22 miles southeast of Holdrege, moving southeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bloomington. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4017 9918 4031 9918 4027 9891 4007 9898 TIME...MOT...LOC 0437Z 296DEG 13KT 4021 9908 Fay
Special Weather Statement
National Weather Service Hastings NE
1151 PM CDT SAT APR 6 2019
NEZ083-084-070515-
Franklin NE-Harlan NE-
1151 PM CDT SAT APR 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND EAST
CENTRAL HARLAN COUNTIES UNTIL 1215 AM CDT...
At 1151 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Huntley to near Bloomington. Movement was
southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Franklin, Republican City, Naponee, Bloomington, Riverton and Harlan
County Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4027 9890 4003 9872 4002 9873 4001 9918
4025 9930
TIME...MOT...LOC 0451Z 306DEG 13KT 4020 9922 4017 9901
FaySpecial Weather Statement
National Weather Service Hastings NE
1206 AM CDT SUN APR 7 2019
NEZ073-083-070530-
Phelps NE-Harlan NE-
1206 AM CDT SUN APR 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHELPS AND
NORTHEASTERN HARLAN COUNTIES UNTIL 1230 AM CDT...
At 1205 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ragan, or near Holdrege, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Holdrege and Ragan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4042 9938 4037 9918 4034 9918 4025 9920
4030 9941
TIME...MOT...LOC 0505Z 297DEG 12KT 4036 9933
FaySpecial Weather Statement
National Weather Service Hastings NE
1224 AM CDT SUN APR 7 2019
NEZ084-070600-
Franklin NE-
1224 AM CDT SUN APR 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN COUNTY
UNTIL 100 AM CDT...
At 1224 AM CDT, Doppler radar was tracking a strong thunderstorm over
Naponee, or 26 miles northeast of Phillipsburg, moving southeast at
20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Franklin, Naponee and Bloomington.
LAT...LON 4015 9898 4000 9888 4000 9890 4001 9917
4008 9918 4019 9918
TIME...MOT...LOC 0524Z 327DEG 17KT 4010 9911
FayThe Grand Island radar (KUEX), 71 km away, was scanning. The volume nearest the first event began at 05:23 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817750, 817751, 817752, 817753, 817754.